Starting Methotrexate on fri and take folic acid 48 hours after- is this a long time to wait?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jul 2009
Total Posts : 49
   Posted 11/18/2009 6:24 AM (GMT -6)   
Im starting methotrexate on friday, and im very very nervous and scared. After doing some research on this the side effects seem awful! How has everyone else coped? I have to take folic acid but he doctor has told me to take 5mg of this 48 hours after taking the methotrexate. From what I have read this seems like a very long time to wait and I am worried that it will prolong any side effects I may have. Im starting on 10mg of mathotrexate in the tablet form, and I am taking it on a fri night so I have the weekend to cope with the side effects before going back to work on mondays. Has anyone had to take time off work due to the side effects? I really don't want to have to take time off but I can't go into work being sick or dizzy. Please share your experiences with me as Im so worried about Friday! sad

Veteran Member

Date Joined Nov 2006
Total Posts : 1331
   Posted 11/18/2009 9:52 AM (GMT -6)   
It seems each rheumy has a different way of doing things. I was told to take folic acid each day, and initially it wasn't enough and the MTX really had me down, to the point that it would be 10am, and I would be struggling to get out of bed,(horrid fatigue) so at that point, my rheumy prescribed a medication called Leucovorin (sp?) to help with the side effects of the MTX.
Hopefully someone else will come along who has taken it 48 hours after their dosage.  I understand your concern!

Veteran Member

Date Joined Mar 2006
Total Posts : 1354
   Posted 11/19/2009 2:34 PM (GMT -6)   
Hi Lynn,
I take 5mg of folic acid daily, although when i first started MTX I didnt know about taking it and had massive headaches and fatigue - so I think when I started the folic acid that helped.
Can you ask your PCP if its ok to take earlier than 48 hours? It does seem like a long time to wait. Good luck and dont worry too much, you might be lucky enough not to have any of the side effects. Let us know how you go.
Crohn's Disease
Ankylosing Spondylitis
Current meds: Methotrexate, Prednisone, Humira
Bowel Resection Sept. 07

Veteran Member

Date Joined Jun 2006
Total Posts : 887
   Posted 11/19/2009 6:51 PM (GMT -6)   
To my knowledge, the only reason you take folic acid is because long-term MTX use can lead to folic acid deficiencies (which can cause side effects such as mouth sores). Whether you're taking folic acid every day, 48 hours after taking your MTX dosage or once a week shouldn't matter, as long as you're taking the prescribed amount. I don't think taking the folic acid immediately before or after your MTX dose would have any impact on side effects such as fatigue, muscle weakness, or nausea.

I take folic acid every day and have since the week before I started taking the MTX and I still experience side effects every time I take my dose. It's not nearly as bad now as it was the first few times. The most important thing when you're taking your MTX is to stay hydrated. I take mine immediately before bed Friday night to avoid the nausea and so I don't have to worry about missing work if I am really worn down the next morning.
29f, PhD student, originally diagnosed with Crohn's in 2/06
10/09: Prometheus test shows results consistent with UC
10/12/09: beginning treatment for inflammatory arthritis
Currently taking: 7.5mg methotrexate weekly (pills), 2g Pentasa, tapering from 20mg prednisone, 150mg Trazadone, multivitamin, vitamin D, magnesium, probiotics, folic acid

Regular Member

Date Joined Nov 2009
Total Posts : 29
   Posted 11/19/2009 8:58 PM (GMT -6)   
I have been taking Methotrexate for a year. 6 pills once a week. I just recently switched rheumatologist and learned that the Folic acid is to help the folic deficencies the Metho takes away. My new Rheumy prescribed 5mg Folic Acid a day and I take that in the morning a half hour after I take my Nexium. I had not been on Folic Acid up to about a month ago. I dont have any serious side effects from the Metho. I take it every Wednesday night at bedtime and I down it with a full bottle of water. This way I dont experience the nausea. Stay well hydrated! Hope this helps. GB

Veteran Member

Date Joined Nov 2006
Total Posts : 1331
   Posted 11/19/2009 9:31 PM (GMT -6)   
Methotrexate can have an impact on fatigue, that is why sometimes a rheumy will prescribe the Luecovorin (sp?) instead of the folic acid, because the folic acid is not doing the job well enough to counter act the side effects from the MTX, such as fatigue.  I took it for several months in the beginning and it worked wonders.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 7:01 PM (GMT -6)
There are a total of 2,709,817 posts in 298,841 threads.
View Active Threads

Who's Online
This forum has 153360 registered members. Please welcome our newest member, Marlenelut.
317 Guest(s), 10 Registered Member(s) are currently online.  Details
Kirky98, Jerry L., ChristyLat, ppm guy, jennydancingfish, Paxton, lifeguyd, Going for brachy, Robertmp, Not-there-yet

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer